California, 2009Damaging Wind in California, April 24, 2009
April 24, 2009 · NWS STO · 1 event in 1 county or zone
Thunderstorms developed in the afternoon. One of these created a gustnado which passed through the Yolo County Fairgrounds and into a mobile home park, causing minor damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the afternoon. One of these created a gustnado which passed through the Yolo County Fairgrounds and into a mobile home park, causing minor damage. No injuries were reported in spite of a large event going on at the fairgrounds when the storm passed through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 24, 2:00 PM PST, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 24, 2:00 PM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT FRI APR 24 2009
.DISCUSSION...
A COLD UPPER LEVEL LOW GRADUALLY MOVING SOUTH THROUGH INTERIOR
NORTHERN CALIFORNIA BRINGING SOME INSTABILITY FOR THE FORMATION OF
CUMULUS CLOUDS AND ISOLATED SHOWERS AND THUNDERSTORMS. A FEW
LIGHTNING STRIKES WITH ISOLATED THUNDERSTORMS OVER THE COASTAL RANGE
AND IN THE NORTHEAST FOOTHILLS SO FAR THIS AFTERNOON. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE SOUTHERN PORTION OF
THE AREA TONIGHT AS THE LOW SLOWLY DIPS SOUTH. THE THREAT OF
THUNDERSTORMS WILL BE GREATEST AROUND THE SOUTHERN SACRAMENTO
VALLEY AND NORTHERN SAN JOAQUIN VALLEY THIS EVENING AS THE DYNAMICS
MOVE SOUTH WITH THE LOW. THE LOW MOVES TO THE SOUTH AND EAST
OVERNIGHT TONIGHT FOR LINGERING SHOWERS OVER THE EASTERN MOUNTAINS
AND POSSIBLY THE NORTHERN SAN JOAQUIN VALLEY BUT THE REST OF THE
AREA SHOULD START TO SEE SOME CLEARING. BY SATURDAY MORNING THE LOW
IS IN NEVADA FOR JUST ISOLATED LINGERING SHOWERS IN THE
SIERRA...MAINLY SOUTH OF HIGHWAY 50. PRECIPITATION AMOUNTS WILL BE
VARIABLE DUE TO THE CONVECTIVE NATURE OF THE SHOWERS AND
THUNDERSTORMS.
THE LOW BROUGHT COLD AIR INTO THE REGION WITH TEMPERATURES AROUND 3
TO 10 DEGREES COOLER TODAY IN THE VALLEY AND AROUND 15 DEGREES
COOLER IN THE SIERRA THIS AFTERNOON COMPARED TO YESTERDAY. MINIMUM
TEMPERATURES WILL BE COOLER IN MOST PLACES TONIGHT WITH SKIES
CLEARING IN MOST LOCATIONS AND THE COLD AIR IN PLACE.
WEAK RIDGE OVER NORTHERN CALIFORNIA ON SATURDAY BEHIND THE LOW FOR
WARMER TEMPERATURES AND CLEARING SKIES. TROUGH DEEPENS OVER THE
GREAT BASIN WITH SOME WEAK ENERGY COMING DOWN THE BACK SIDE THROUGH
THE PACIFIC NORTHWEST ON SUNDAY BRINGING SOME CLOUDS. A STRONGER
WAVE MOVES DOWN ON MONDAY BRINGING COOLER TEMPERATURES ALONG WITH A
CHANCE OF PRECIPITATION...MAINLY OVER THE MOUNTAINS. HSO
.EXTENDED (MONDAY NIGHT THROUGH FRIDAY)...COOL AND UNSETTLED WEATHER
WILL RETURN TO NORTHERN CALIFORNIA NEXT WEEK...AS ANOTHER TROUGH OF
LOW PRESSURE DIGS OVER THE REGION AND STAYS PUT. THE 12Z GFS SEEMS
TO MESH IN TIMING AND PLACEMENT PRETTY WELL WITH THE 00Z RUNS OF THE
ECMWF AND UKMET. THEREFORE...INCREASED POPS A LITTLE...AND COOLED
TEMPERATURES A BIT ACROSS THE REGION FOR MONDAY NIGHT THROUGH
WEDNESDAY. HOWEVER...THE 12Z RUNS OF THE ECMWF AND THE UKMET HAVE
COME IN A LITTLE FURTHER NORTH...WHICH SUGGEST THAT THE BULK OF THE
MOISTURE WOULD MOST LIKELY REMAIN TO OUR NORTH AND EAST. AT THIS
TIME...IT SEEMS LIKE THERE HAS NOT BEEN TO MUCH RUN TO RUN
CONSISTENCY BETWEEN THE MODELS...SO CONFIDENCE IS KIND OF LOW AS TO
WHAT EXACTLY WILL HAPPEN. KEPT ONLY SLIGHT CHANCE POPS OVER THE
MOUNTAINS FOR THURSDAY AND FRIDAY AS THE LOW STARTS TO SHIFT
EAST...AND WARMED TEMPERATURES BACK TO NEAR NORMAL. PALMER
&&
.AVIATION...THE UPPER LEVEL LOW OVER NORTHERN CALIFORNIA WILL
CONTINUE TO DIG TO THE SOUTH SOUTHEAST OVER THE NEXT 24 HOURS...WITH
PREDOMINATELY VFR CONDITIONS PREVAILING. THE NORTHERN INTERIOR WILL
CONTINUE TO SEE ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE
EVENING HOURS OVER THE CENTRAL AND NORTHERN SACRAMENTO VALLEY AND
SURROUNDING MOUNTAINS...WITH AREAS OF MVFR CONDITIONS POSSIBLE. THE
SHOWER ACTIVELY WILL LIKELY SHIFT SOUTHWARD ACROSS THE NORTHERN
INTERIOR THROUGH THE EVENING HOURS...BEFORE TAPERING OFF AFTER
MIDNIGHT. OTHERWISE...EXPECT LOCALLY GUSTY CONDITIONS TO CONTINUE
THROUGH THE EVENING HOURS...ESPECIALLY ACROSS THE DELTA AND NORTHERN
SAN JOAQUIN VALLEY WITH SUSTAINED SOUTHWEST WINDS 17-25 KNOTS AND
GUSTS UP TO 35 KNOTS POSSIBLE.
&&
.STO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Apr 24, 6:00 AM PST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT FRI APR 24 2009
CAZ013>019-063-064-066>069-241400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-MOUNTAINS
SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR LAKE/SOUTHERN
LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT FRI APR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
EXPECT SCATTERED SHOWERS ACROSS THE REGION TODAY WITH ISOLATED
THUNDERSTORMS OVER THE NORTHERN AND COASTAL MOUNTAINS TO INCLUDE THE
NORTHERN SACRAMENTO VALLEY.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
NO SIGNIFICANT WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
JCLAPP
Thunderstorm Wind, Yolo
- When
- April 24, 3:50 PM PST to 4:00 PM PST
- Where
- Yolo County, 1.14 mi SSE of Woodland to 1.13 mi SSE of Woodland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $7,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.664, -121.766
A gustnado developed ahead of a line of showers moving through the city of Woodland. The discontinuous damage path was about 1700 feet long and 20 feet across. A tree two feet in diameter was uprooted, a section of metal bleachers were moved, and several tents were damaged. There was minor damage to three mobile homes in a nearby mobile home park, with porches pulled off and large flower pots knocked over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 24, 20091 death · 1 event
- Flash Flooding and Hail in Texas, April 24 to 25, 2009$1.0 million · 55 kt wind · 9 events
- Hail and Damaging Wind in Iowa, April 24, 2009$79,000 · 1.75 in hail · 22 events
- Lightning Strike in North Carolina, April 24, 2009$100,000 · 1 event
- Hail in North Carolina, April 24, 2009$30,000 · 2.75 in hail · 5 events
- Hail in Wisconsin, April 24, 2009$15,000 · 2 in hail · 18 events
- Hail in New York, April 24, 2009$25,000 · 0.75 in hail · 1 event
- Hail and Damaging Winds in Wisconsin, April 24, 20091 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, April 24, 2009$5,000 · 1.75 in hail · 12 events
- Hail in Wisconsin, April 24, 20091.25 in hail · 11 events
- Hail in Minnesota, April 24, 20091.5 in hail · 7 events
- Hail in Iowa, April 24, 20092 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160116.